Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hearing Delzant polytopes from the equivariant spectrum

Authors: Emily B. Dryden, Victor Guillemin and Rosa Sena-Dias
Journal: Trans. Amer. Math. Soc. 364 (2012), 887-910
MSC (2010): Primary 58J50, 53D20
Published electronically: October 4, 2011
MathSciNet review: 2846357
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M^{2n}$ be a symplectic toric manifold with a fixed $ \mathbb{T}^n$-action and with a toric Kähler metric $ g$. Abreu (2003) asked whether the spectrum of the Laplace operator $ \Delta _g$ on $ \mathcal {C}^\infty (M)$ determines the moment polytope of $ M$, and hence by Delzant's theorem determines $ M$ up to symplectomorphism. We report on some progress made on an equivariant version of this conjecture. If the moment polygon of $ M^4$ is generic and does not have too many pairs of parallel sides, the so-called equivariant spectrum of $ M$ and the spectrum of its associated real manifold $ M_{\mathbb{R}}$ determine its polygon, up to translation and a small number of choices. For $ M$ of arbitrary even dimension and with integer cohomology class, the equivariant spectrum of the Laplacian acting on sections of a naturally associated line bundle determines the moment polytope of $ M$.

References [Enhancements On Off] (What's this?)

  • 1. Miguel Abreu.
    Kähler geometry of toric varieties and extremal metrics.
    Internat. J. Math., 9(6):641-651, 1998. MR 1644291 (99j:58047)
  • 2. Miguel Abreu.
    Kähler geometry of toric manifolds in symplectic coordinates.
    In Symplectic and contact topology: interactions and perspectives (Toronto, ON/Montreal, QC, 2001), volume 35 of Fields Inst. Commun., pages 1-24. Amer. Math. Soc., Providence, RI, 2003. MR 1969265 (2004d:53102)
  • 3. Marcel Berger, Paul Gauduchon, and Edmond Mazet.
    Le spectre d'une variété riemannienne.
    Lecture Notes in Mathematics, Vol. 194. Springer-Verlag, Berlin, 1971. MR 0282313 (43:8025)
  • 4. Ana Cannas da Silva.
    Lectures on symplectic geometry, volume 1764 of Lecture Notes in Mathematics.
    Springer-Verlag, Berlin, 2001. MR 1853077 (2002i:53105)
  • 5. Isaac Chavel.
    Eigenvalues in Riemannian geometry, volume 115 of Pure and Applied Mathematics.
    Academic Press Inc., Orlando, FL, 1984.
    Includes a chapter by Burton Randol, with an appendix by Jozef Dodziuk. MR 768584 (86g:58140)
  • 6. Thomas Delzant.
    Hamiltoniens périodiques et images convexes de l'application moment.
    Bull. Soc. Math. France, 116(3):315-339, 1988. MR 984900 (90b:58069)
  • 7. Harold Donnelly.
    Spectrum and the fixed point sets of isometries. I.
    Math. Ann., 224(2):161-170, 1976. MR 0420743 (54:8755)
  • 8. William Fulton.
    Introduction to toric varieties, volume 131 of Annals of Mathematics Studies.
    Princeton University Press, Princeton, NJ, 1993.
    The William H. Roever Lectures in Geometry. MR 1234037 (94g:14028)
  • 9. Carolyn S. Gordon.
    Survey of isospectral manifolds.
    In Handbook of differential geometry, Vol. I, pages 747-778. North-Holland, Amsterdam, 2000. MR 1736857 (2000m:58057)
  • 10. Victor Guillemin.
    Kaehler structures on toric varieties.
    J. Differential Geom., 40(2):285-309, 1994. MR 1293656 (95h:32029)
  • 11. Mark Kac.
    Can one hear the shape of a drum?
    Amer. Math. Monthly, 73(4, part II):1-23, 1966. MR 0201237 (34:1121)
  • 12. Yael Karshon, Liat Kessler, and Martin Pinsonnault.
    A compact symplectic four-manifold admits only finitely many inequivalent toric actions.
    J. Symplectic Geom., 5(2):139-166, 2007. MR 2377250 (2008m:53199)
  • 13. J. Milnor.
    Eigenvalues of the Laplace operator on certain manifolds.
    Proc. Nat. Acad. Sci. U.S.A., 51:542, 1964. MR 0162204 (28:5403)
  • 14. Toshikazu Sunada.
    Riemannian coverings and isospectral manifolds.
    Ann. of Math. (2), 121(1):169-186, 1985. MR 782558 (86h:58141)
  • 15. Shukichi Tanno.
    Eigenvalues of the Laplacian of Riemannian manifolds.
    Tohoku Math. J. (2), 25:391-403, 1973. MR 0334086 (48:12405)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 58J50, 53D20

Retrieve articles in all journals with MSC (2010): 58J50, 53D20

Additional Information

Emily B. Dryden
Affiliation: Department of Mathematics, Bucknell University, Lewisburg, Pennsylvania 17837

Victor Guillemin
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

Rosa Sena-Dias
Affiliation: Centro de Análise Matemática, Geometria e Sistemas Dinâmicos, Departamento de Matemática, Instituto Superior Técnico, Av. Rovisco Pais, 1049-001 Lisboa, Portugal

Keywords: Laplacian, symplectic manifold, toric, Delzant polytope, equivariant spectrum
Received by editor(s): August 24, 2009
Received by editor(s) in revised form: June 18, 2010
Published electronically: October 4, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society